Lightning, Montrose
- When
- September 7, 3:00 PM MST
- Where
- Montrose County, 7 mi ENE of Uravan
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
A hunter was scouting for game in the Spiny Creek area with a video camera and apparently sought shelter under a 12 foot juniper tree when thunderstorms moved into the area. The victim was found under the tree which had bark blown off from the lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A hunter was scouting for game in the Spiny Creek area with a video camera and apparently sought shelter under a 12 foot juniper tree when thunderstorms moved into the area. The victim was found under the tree which had bark blown off from the lightning strike. The lightning obviously started a fire which was later extinguished by heavy rainfall in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 1:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 235 PM MDT THU SEP 7 2006 .SHORT TERM (TONIGHT THROUGH SATURDAY)... SMALL BUT ELONGATED NEGATIVE TILT SHORT WAVE OVER THE GREAT BASIN WILL GRADUALLY SHIFT EAST...REACHING WRN COLORADO BY FRIDAY EVENING. PLENTY OF SHOWER ACTIVITY WITH EMBEDDED THUNDER IN ADVANCE OF THIS TROUGH THAT HAS SPREAD INTO SOUTHEAST UTAH. CONVECTION THAT HAS FIRED OVER NE UTAH AND WRN COLORADO MORE OF A FUNCTION OF GOOD SURFACE HEATING IN A WARM UNSTABLE ENVIRONMENT. THIS WILL ALL BLEND TOGETHER TONIGHT AS DIVERGENCE ALOFT AND THE FORCING FROM THE NEGATIVE TILT UPPER WAVE KEEPS SHOWERS WITH A FEW THUNDERSTORMS ONGOING THROUGH THE NIGHT. AGREED WITH THE MOS GUIDANCE THAT SHOWED MODERATELY HIGH POP VALUES AND BOOSTED GRID VALUES HIGHER...EXCEPT FOR THE NWRN COLORADO VALLEYS WITH DRIER AIR WILL LAST FOR ANOTHER TWELVE HOURS. MANY AREAS OVER THE SRN HALF WILL HAVE WETTING RAINS OVERNIGHT. MOISTURE SPREADS TO THE NORTHEAST ON FRIDAY AND COVERS THE ENTIRE FORECAST AREA WITH UPPER LOW OVER GRAND JUNCTION. THE AIR MASS GETS COOLED WITH NUMEROUS SHOWERS AND EMBEDDED THUNDER. WITH THESE CONDITIONS...TEMPERATURES MAY NOT REACH VALUES ADVERTISED BY MOS GUIDANCE AND THEREFORE UNDERCUT BY 2-4F. SHOWERS DECREASE FRIDAY NIGHT AS UPPER WAVE MOVES EAST...BUT THE GFS MODEL SHOWS A SECONDARY WAVE MOVING ACROSS THE FORECAST AREA ON SATURDAY. CONFIDENCE ON THIS IDEA NOT VERY HIGH...HOWEVER THE CURRENT PATTERN FAVORS SMALL DISTURBANCES MOVING EAST OVER THE GREAT BASIN AND REACHING COLORADO. WITH THE BOUNDARY LAYER REMAINING MOIST (THE DEEP LAYERED MOISTURE WILL BE GONE)...ANY SHORT WAVE WILL TRIGGER ADDITIONAL CONVECTION. CONTINUED WITH THE IDEA OF THE CHANCE OF MOUNTAIN SHOWERS...BUT LOWER PROBABILITIES FOR THE LOWER VALLEYS. .LONG-TERM (SUNDAY THROUGH THURSDAY)... GFS AND NAM12 CONTINUE TO DIVERGE IN THEIR SOLUTIONS THROUGH EARLY NEXT WEEK. HAVE CONTINUED WITH THE DRIER FORECAST WHICH FOLLOWS THE NAM SOLUTION DUE TO THE PREVIOUS RUN-TO-RUN INCONSISTENCIES WITH THE GFS FORECASTS. HOWEVER...HAVE INCREASED POPS SLIGHTLY AND DECREASED TEMPERATURES SLIGHTLY DUE TO THE MODEL UNCERTAINTY. BOTH THE NAM12 AND ECMWF SHOW DRYING CONDITIONS ON SUNDAY AS A RIDGE BUILDS OVER THE GREAT BASIN. HAVE CONTINUED CHANCE POPS ACROSS THE HIGHER TERRAIN ON SUNDAY WITH SLIGHT CHANCE POPS ACROSS THE AREA FOR MONDAY AND TUESDAY AS RESIDUAL MOISTURE AND INSTABILITY WILL ALLOW SOME STORMS TO DEVELOP EACH DAY. HOWEVER...THE GFS SHOWS A CLOSED LOW MOVING ACROSS THE AREA SUNDAY THROUGH TUESDAY WHICH WOULD RESULT IN HIGHER POPS AND COOLER TEMPERATURES EACH DAY. FOR NOW...WE WILL GO WITH THE DRIER FORECAST AS SHOWN BY THE NAM12 AND ECMWF. BY WEDNESDAY...GFS GOES TO A DRIER SOLUTION WITH THE RIDGE OVER THE WEST...HAVE CONTINUED TREND OF SLIGHT CHANCE POPS MAINLY OVER HIGHER TERRAIN EACH DAY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/MPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU SEP 7 2006 COZ001>014-017>023-UTZ022>025-027>029-081200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU SEP 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. OCCASIONAL CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING THROUGH MONDAY. THE RAIN SHOWERS MAY BE MIXED WITH SNOW AT ELEVATIONS ABOVE 11000 FEET...ESPECIALLY DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. NL
The Grand Junction radar (KGJX), 74 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Montrose | 2006-09-07 | 40 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533695.